Sign in to follow this  
Followers 0
Guest eureka

tardive akathisia

12 posts in this topic

i recently saw a young lady in clinic on clozapine and propranolol who suffers from severe akathisia.i think its getting worse for now she cant sit still for 5 minutes as well.this problem started about 2 yrs ago.

any advice as to what i should do.

i ve discussed it with my consultant and he has asked me to do some research on the topic to decide the next course of action.

Share this post


Link to post
Share on other sites

That's a hard one really. If she has to have akathisia whilst on clozapine and propranolol I am not very optimistic that anything would succeed. Wonder what dose of clozapine she is on- and whether it would help if it could be reduced a bit. Maudsley guidelines also suggets trying benzos like diazepam or clonazepam if propranolol is not effective- worth a try! Don't know what else to suggest

Share this post


Link to post
Share on other sites

'this problem started about 2 yrs ago. any advice as to what i should do.'

find out how much of a problem it is for the patient. if it has been there for 2 yeras and has not been a problem then maybe you are the problem.

Share this post


Link to post
Share on other sites

as i said its getting worse , she cant sit still for 5 minutes.I cant wait for it to get more bad ...if u are aware akathisis is a major predictor of suicide!

i think ur way of working is oh this lady has a lump in the breast..if she doesnt have a problem with it why should I....sorry to see you are a consultant.

Share this post


Link to post
Share on other sites

sorry, maybe my answer wasn't clear enough. i didn't mean you should totally ignore it, just that you should consider what you saw and wat the views od the patient were before making a decision about treatment.

1) akathisia is very difficult to treat. evidence base for any treatment is minimal - beta blockers, benzos, reduce dose, change drug (if on clozapine as in this case, maybe not the best option).

2) her akathisia may have been made to appear worse by seeing a different doctor and the anxiety that causes - you've probably already discussed it with her cmht workers and relatives, but if not, this may be worth checking.

3) her opinion of her problem and the need for treatment of them is the most important, cos if you go away and look at the lit and then see her again and tell her you want to add another drug for the side effects of the drug she is taking for her illness cos the other drug she is taking for the side effects of the drug she is taking for her illness isn't working when she doesn't think that the side effects are a problem then she is probably not going to take the new drug you prescribe and may stop taking the clozapine.

Share this post


Link to post
Share on other sites

Differential diagnosis are

Anxiety/agitation secondary to other psychiatric conditions

acute confusional states

parkinsonism/dystonia/dyskinesia

toxicity due to other drugs

restless leg syndrome

endocrine disorders eg thyrotoxicosis/hypo/hyperglycemia

adv all invest to r/o all above

Share this post


Link to post
Share on other sites

Eureka,

even you know the answers and i know you are asking only for suggestions. i hope i can make myself useful----

and all the answers are above.

Akathisia is itself not east to treat tardive akathisia is even harder. benzos are the only things suggested in many chinese papers to have some efficacy. though there are no clear western papers supporting it.

long term clonazepam is not advisable. all the trials that have treated akathisis have used maximum of 12 weeks to see some improvement. change of medication from clozapine is not advisable

with the increased risk of self harm and suicide in Akathisia, it has to be dealt with delicately. have a team meeting, discuss low dose longterm benzos and see what the patient thinks. i have nothing else to suggest.

cheers!

Share this post


Link to post
Share on other sites

thanks everybody for your suggestions.this lady is very young hence I was concerned as this can only get worse n she has a whole life ahead of her.

Share this post


Link to post
Share on other sites

Hi... eureka...

1. Why do you call it tardive akathisia ? because the term is not well defined and lot of people use it differently. some people use it to refer to chronic akathisia, some people to akathisia related to TD and some to pseudoakathisia...

2. What dose of Cloz is she on? Why is she on cloz (for TD or TRS)??

3. If it has been present for the last 2 years, how has she coped with it,is her psychosis under control?

cheers

Share this post


Link to post
Share on other sites

hi

call it TA as it is chronic.

she has TRS

i dont know how she is coping but its getting worse ...and i worry how will she cope with this forever

clozapine 350 mg/day

psychosis well in control

Share this post


Link to post
Share on other sites

Some people do see Tardive akathisia as a variant of TD... some say that the pathogenesis is similar... In that case, we could say it may be treatment resistant...

Try any treatment for TD (ironically the pt is on clozapine)...

One other suggestion is you write up the case - a case report....

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0